Alert archive / Puerto Rico / Rip Current Statements in 2019
Rip Current Statement 29, NWS JSJ
NWS JSJ issued this rip current statement at May 27, 2019, 3:05 AM CDT. It took effect at May 27, 2019, 5:00 PM CDT. It was in force for 34 hr.
The area
The counties it named.
The facts
- Issued
- May 27, 2019, 3:05 AM CDT (08:05 UTC)
- In effect from
- May 27, 2019, 5:00 PM CDT
- Expired
- May 29, 2019, 2:35 AM CDT
- In force
- 34 hr
- Issued by
- NWS JSJ
The text
As transmitted.
288 WHCA42 TJSJ 270805 CFWSJU COASTAL HAZARD MESSAGE National Weather Service San Juan PR 405 AM AST Mon May 27 2019 Northerly swell will increase the surf height and will cause a high risk of rip currents for some of the local beaches starting this evening. PRZ001-002-005-008-010-012-VIZ001-271615- /O.NEW.TJSJ.RP.S.0029.190527T2200Z-190528T2200Z/ San Juan and Vicinity-Northeast-North Central-Northwest- Mayaguez and Vicinity-Culebra- St.Thomas...St. John...and Adjacent Islands- 405 AM AST Mon May 27 2019 ...HIGH RIP CURRENT RISK IN EFFECT FROM THIS EVENING THROUGH TUESDAY AFTERNOON... The National Weather Service in SAN JUAN has issued a High Rip Current Risk, which is in effect from this evening through Tuesday afternoon. * LOCATION...Beaches from northwest to northeast Puerto Rico and north facing beaches in Culebra and Saint Thomas. * TIMING...From this evening through at least Tuesday evening. * IMPACTS...Strong currents that can carry even the strongest of swimmers out to sea. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
6 follow-up statements
211 WHCA42 TJSJ 271427 CFWSJU COASTAL HAZARD MESSAGE National Weather Service San Juan PR 1027 AM AST Mon May 27 2019 PRZ001-002-005-008-010-012-VIZ001-272230- /O.CON.TJSJ.RP.S.0029.190527T2200Z-190528T2200Z/ San Juan and Vicinity-Northeast-North Central-Northwest- Mayaguez and Vicinity-Culebra- St.Thomas...St. John...and Adjacent Islands- 1027 AM AST Mon May 27 2019 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 6 PM AST THIS EVENING THROUGH TUESDAY AFTERNOON... * LOCATION...Beaches from northwest to northeast Puerto Rico and north facing beaches in Culebra and Saint Thomas. * TIMING...From this evening through at least Tuesday evening. * IMPACTS...Strong currents that can carry even the strongest of swimmers out to sea. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
175 WHCA42 TJSJ 272010 CFWSJU COASTAL HAZARD MESSAGE National Weather Service San Juan PR 410 PM AST Mon May 27 2019 PRZ001-002-005-008-010-012-VIZ001-281000- /O.CON.TJSJ.RP.S.0029.190527T2200Z-190528T2200Z/ San Juan and Vicinity-Northeast-North Central-Northwest- Mayaguez and Vicinity-Culebra- St.Thomas...St. John...and Adjacent Islands- 410 PM AST Mon May 27 2019 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON... * LOCATION...Beaches from northwest to northeast Puerto Rico and north facing beaches in Culebra and Saint Thomas. * TIMING...From this evening through at least Tuesday evening. * IMPACTS...Strong currents that can carry even the strongest of swimmers out to sea. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
416 WHCA42 TJSJ 280756 CFWSJU COASTAL HAZARD MESSAGE National Weather Service San Juan PR 356 AM AST Tue May 28 2019 PRZ001-002-005-008-010-012-282200- /O.EXT.TJSJ.RP.S.0029.000000T0000Z-190529T1000Z/ San Juan and Vicinity-Northeast-North Central-Northwest- Mayaguez and Vicinity-Culebra- 356 AM AST Tue May 28 2019 ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH LATE TONIGHT... * LOCATION...Beaches from northwest to northeast Puerto Rico and north facing beaches in Culebra. * TIMING...Through late tonight. * IMPACTS...Strong currents that can carry even the strongest of swimmers out to sea. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ VIZ001-282200- /O.CON.TJSJ.RP.S.0029.000000T0000Z-190528T2200Z/ St.Thomas...St. John...and Adjacent Islands- 356 AM AST Tue May 28 2019 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS AFTERNOON... * LOCATION...North facing beaches in Saint Thomas. * TIMING...Through this afternoon. * IMPACTS...Strong currents that can carry even the strongest of swimmers out to sea. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
587 WHCA42 TJSJ 281505 CFWSJU COASTAL HAZARD MESSAGE National Weather Service San Juan PR 1105 AM AST Tue May 28 2019 PRZ001-002-005-008-010-012-282315- /O.CON.TJSJ.RP.S.0029.000000T0000Z-190529T1000Z/ San Juan and Vicinity-Northeast-North Central-Northwest- Mayaguez and Vicinity-Culebra- 1105 AM AST Tue May 28 2019 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT... * LOCATION...Beaches from northwest to northeast Puerto Rico and north facing beaches in Culebra. * TIMING...Through late tonight. * IMPACTS...Strong currents that can carry even the strongest of swimmers out to sea. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ VIZ001-282200- /O.CON.TJSJ.RP.S.0029.000000T0000Z-190528T2200Z/ St.Thomas...St. John...and Adjacent Islands- 1105 AM AST Tue May 28 2019 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 6 PM AST THIS EVENING... * LOCATION...North facing beaches in Saint Thomas. * TIMING...Through this afternoon. * IMPACTS...Strong currents that can carry even the strongest of swimmers out to sea. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
886 WHCA42 TJSJ 282054 CFWSJU COASTAL HAZARD MESSAGE National Weather Service San Juan PR 454 PM AST Tue May 28 2019 PRZ001-002-005-008-010-012-291000- /O.CON.TJSJ.RP.S.0029.000000T0000Z-190529T1000Z/ San Juan and Vicinity-Northeast-North Central-Northwest- Mayaguez and Vicinity-Culebra- 454 PM AST Tue May 28 2019 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT... * LOCATION...Beaches from northwest to northeast Puerto Rico and north facing beaches in Culebra. * TIMING...Through late tonight. * IMPACTS...Strong currents that can carry even the strongest of swimmers out to sea. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ VIZ001-282200- /O.CON.TJSJ.RP.S.0029.000000T0000Z-190528T2200Z/ St.Thomas...St. John...and Adjacent Islands- 454 PM AST Tue May 28 2019 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 6 PM AST THIS EVENING... * LOCATION...North facing beaches in Saint Thomas. * TIMING...Through this afternoon. * IMPACTS...Strong currents that can carry even the strongest of swimmers out to sea. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
102 WHCA42 TJSJ 290735 CFWSJU COASTAL HAZARD MESSAGE National Weather Service San Juan PR 335 AM AST Wed May 29 2019 PRZ001-002-005-008-010-012-290845- /O.CAN.TJSJ.RP.S.0029.000000T0000Z-190529T1000Z/ San Juan and Vicinity-Northeast-North Central-Northwest- Mayaguez and Vicinity-Culebra- 335 AM AST Wed May 29 2019 ...HIGH RIP CURRENT RISK IS CANCELLED... The National Weather Service in SAN JUAN has cancelled the High Rip Current Risk. The northerly swell is subsiding, and now there is a moderate risk of rip currents. $$
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this rip current statement went out at May 26, 8:04 PM CDT, 7 hours 1 minute earlier.
Area forecast discussion, May 26, 8:04 PM CDT, 7 hours 1 minute before
Area Forecast Discussion National Weather Service San Juan PR 904 PM AST Sun May 26 2019 .UPDATE...Showers and thunderstorms affected interior and western portions of Puerto Rico during the afternoon hours with rainfall accumulations ranging between 1 to 3 inches. Additional showers affected the San Juan metro area, where 1 to 2 inches of rain were observed across portions of Carolina, San Juan, and Trujillo Alto. Scattered showers continue to affect portions of north-central, northwest, and southwest Puerto Rico as of this writing and should gradually dissipate during the next couple of hours. Latest TJSJ sounding shows moisture on the increase with a precipitable of 1.99 inches. Latest model guidance indicates deep tropical moisture moving across the area during the next couple days with precipitable water values expected to range between 2.0 and 2.2 inches. Therefore, the potential is there for heavy rainfall activity to develop across interior, western, and northwest Puerto Rico during the afternoon hours as the moisture will combine with daytime heating and local effects. Additional showers are also likely across the San Juan metro area and eastern portions of Puerto Rico. Therefore, the potential will exist for urban and small stream flooding as well as rapid river rises and mudslides in areas of steep terrain, especially across interior and western Puerto Rico where the soils are saturated. Across the USVI, isolated to scattered showers are possible at times, however, significant rainfall activity is not expected at this time. && .AVIATION...Mainly VFR conditions should prevail across the local terminals through 27/16z. SHRA and TS are expected across interior and western PR between 27/16z and 27/23z, possibly affecting TJMZ and TJBQ terminals. MVFR to possibly IFR conditions are possible, especially if the activity moves over the terminals. Winds are expected to be light and variable overnight, increasing to 10 to 15 knots from the ESE TO SE with sea breeze variations after 27/14z. && .MARINE...Seas up to 5 feet will continue through Monday afternoon across the regional waters. Then by Monday night, as a northerly swell affects the Atlantic waters and local passages, seas will increase up to 6 feet. Moderate risk of rip currents continues for the northern beaches of PR, Culebra, Vieques, and Saint Thomas through Monday. && .PREV DISCUSSION... /issued 510 PM AST Sun May 26 2019/ SYNOPSIS...A light to moderate east to east-southeast wind flow will prevail for the rest of the workweek. An easterly perturbation will bring an increase in moisture at least until Tuesday, increasing shower and thunderstorm activity, mainly across the interior and western sections of PR. A mid to upper level trough will arrive by midweek, increasing instability and upper level support for additional thunderstorm development across the region. A drier air mass will move over the area by the end of the week. SHORT TERM...Today through Tuesday... Locally numerous showers with isolated thunderstorms across portions of the interior and western PR should diminish after sunset. Between 1-3 inches of rain was estimated since noon today across these areas and up to 2 inches over portions Carolina, San Juan and Trujillo Alto. Scattered showers were observed from streamers off the USVI and an isolated thunderstorm developed just northwest of St. Croix. However, rainfall over land areas across the USVI was minimal. Passing showers will gradually increase tonight through Monday morning across the USVI and eastern coastal sections of PR. A weak easterly perturbation across the eastern Caribbean will increase the available low level moisture and promote light to moderate east to southeast winds through the short term period. This will aid in the development of locally induced afternoon showers and thunderstorms across portions of the interior and west/northwest PR as well over the San Juan metro area. Therefore, the potential for urban and small stream flooding will remain high each day. Across the USVI, scattered showers are possible each day and similar to today, a brief thunderstorm or two could develop off the western coastal waters of the islands. LONG TERM...Wednesday through Sunday.../From Prev discussion/ A wetter and unsettled weather pattern is expected during the long-term forecast period, but recent model guidance suggests that this pattern will hold only on Wednesday and Thursday. This will be the result of high moisture content across the region with PW model estimated values ranging between 2.15 inches on Wednesday morning to 1.93 inches on Thursday afternoon. In addition, a series of southeasterly propagating mid to upper level short-wave troughs will promote favorable upper level conditions-- a divergence pattern and increased instability aloft--during this period. If models forecast unfolds, which so far they have been fairly consistent, these conditions will support enhanced shower and thunderstorms development while maintaining an elevated potential for urban and small stream flooding across the local islands. A more seasonal weather pattern with overnight and morning showers streaming over the waters into eastern Puerto Rico and the U.S. Virgin Islands, followed by locally induced afternoon convection along the interior and western Puerto Rico is expected to return on Friday and continue through the weekend. AVIATION...VFR conds durg entire prd except for isold SHRA ovr regional waters and en route btw islands. Few tops nr FL240. Aftn SHRA/Isold TSRA mainly ovr ctrl and W PR and vcty TJSJ/TJMZ/TJBQ/TJNR til 26/22Z. Sfc wnds fm E 10-15 kts w/sea breeze variations and ocnl hir gusts...bcmg LGT/VRB aft 25/23z. No Sig operational wx impacts attm. MARINE...Seas from 3 to 5 feet are expected to continue until early Monday. Then, by Monday evening, a northerly swell will increase seas up to 6 feet across the Atlantic waters and local passages. There is a moderate risk of rip currents for the northern coast of Puerto Rico, including Vieques and Culebra and for the northern coast of St. Thomas. The risk will increase to high for Tuesday. && .PRELIMINARY POINT TEMPS/POPS... SJU 79 88 76 87 / 40 40 30 50 STT 78 86 77 86 / 30 30 20 40 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...GL LONG TERM....GL
Hazardous weather outlook, May 26, 4:11 AM CDT, 22 hours 54 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia San Juan PR 439 AM AST domingo 26 de mayo de 2019 AMZ710>745-PRZ001>013-271000- San Juan y Vecindad-Noreste-Sureste- Este Interior- Norte Central-Interior Central-Ponce y Vecindad- Noroeste- Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra- Vieques-Aguas cercanas y mar afuera del Atlantico y Caribe- 439 AM AST domingo 26 de mayo de 2019 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia Uno...Hoy y esta noche .Tronadas...Existe la probabilidad de tronadas con lluvia fuerte y vientos en rafagas de corta duracion a traves de sectores del centro, norte central, oeste y noroeste de Puerto Rico, por lo que pudieran causar fuertes rafagas. .Inundaciones...Fuertes lluvias pudieran causar inundaciones urbanas y de riachuelos. .Corrientes marinas...Existe un riesgo moderado de corrientes marinas para las playas del noroeste hasta el noreste de Puerto Rico, asi como las playas del norte de Vieques y Culebra. .Dia dos a siete...lunes a sabado Se esperan aguaceros y tronadas cada tarde por los proximos dias. Por lo menos se pueden esperar inundaciones urbanas y de riachuelos en horas de la tarde cada dia. Se espera riesgo moderado de corrientes marinas para los proximos dias, pero un riesgo alto de corrientes marinas es posible para el martes. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion amplia de observadores, sin embargo, se les exhorta a los observadores individuales a reportar inundaciones y corrientes marinas al Servicio Nacional de Meteorologia en San Juan. AMZ715-725-VIZ001-002-271000- San Tomas, San John y Islas Adyacentes- Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 439 AM AST domingo 26 de mayo de 2019 Esta perspectiva sobre las condiciones del tiempo peligrosas es para las Islas Virgenes Americanas y las aguas costeras adyacentes. .Dia Uno...Hoy y esta Noche .Corrientes marinas... Existe riesgo moderado de corrientes marinas para las playas del norte de San Thomas. .Dia dos a siete...lunes a sabado Riesgo moderado de corrientes marinas es posible para las playas del norte de San Thomas para los proximos dias. Riesgo alto de corrientes marinas es posible para el martes. .Comunicado sobre informacion reportada por observadores... Informacion reportada por observadores no sera necesaria.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:23 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| May 27, 7:57 AM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| May 27, 10:50 AM CDT | Areal Flood Advisory | JSJ | 115 min | |
| May 27, 11:20 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 27, 11:43 AM CDT | Areal Flood Advisory | JSJ | 6 hr | |
| May 27, 11:47 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 27, 12:28 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| May 27, 12:59 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 27, 1:04 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 27, 1:33 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 27, 1:37 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 27, 4:03 PM CDT | Areal Flood Advisory | JSJ | 117 min | |
| May 27, 8:37 AM CDT | Areal Flood Advisory | JSJ | 113 min |
Nearby
Rip Current Statements in Puerto Rico, 2019Rip Current Statements in U.S. Virgin Islands, 2019Every rip current statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.